Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Feb 26, 2020, 6:21 PM EST for Pocahontas County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2020, 6:21 PM EST (23:21 UTC)
- Expired
- Feb 26, 2020, 6:45 PM EST
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 164 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 6:27 PM EST | HAIL 0.25 | 6 Ese Hillsboro, WV | THUNDER WITH SMALL HAIL BRIEFLY, ON BEAVER CREEK ROAD NEAR WATOGA STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WWUS81 KRLX 262321
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
621 PM EST Wed Feb 26 2020
WVZ523-524-526-262345-
Southeast Pocahontas-Northwest Pocahontas-Southeast Randolph-
621 PM EST Wed Feb 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL RANDOLPH
AND EASTERN POCAHONTAS COUNTIES...
At 619 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Cass Scenic
Railroad to 6 miles north of Neola. Movement was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Greenbank, Cass Scenic Railroad, Durbin, Dunmore, Arbovale, Bartow,
Minnehaha Springs, Frost and Boyer.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3884 7953 3878 7951 3866 7960 3867 7962
3862 7962 3858 7966 3852 7966 3849 7970
3843 7969 3836 7973 3836 7976 3831 7981
3827 7979 3819 7992 3813 7994 3810 7993
3806 7996 3804 8016 3859 7984
TIME...MOT...LOC 2319Z 221DEG 23KT 3860 7982 3805 8010
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 26, 2:34 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 26, 2:34 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EST Wed Feb 26 2020
.SYNOPSIS...
Strong storm system crosses tonight with rain changing to snow.
Heavy snow expected across ridges of northern WV mountains.
Another disturbance brings more snow late-week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...
A strong cold front is currently working its way into the mid Ohio
River Valley. It will continue marching eastward as a surface low
strengthens as it lifts through western PA this evening. Meanwhile,
an upper trough approaches from the west, becoming negatively tilted
as it passes overhead tonight. This will drive very strong mid level
forcing late this evening into tonight, especially across the WV
mountains. A secondary upper level shortwave trough crosses on
Thursday. With all that said, have a fairly complex forecast into
tomorrow and relied heavily on a blend of the NAMNest and WRFNMM.
Along and behind the front, expecting a period of rain, which is
already ongoing along and west of the Ohio River. Getting some
sunshine across the mountains, which combined with the forcing
mentioned above leads to including a thunder mention across the
central and northern WV mountains this evening. This is also where
we could get some convective enhanced precipitation, with 0.5"-0.75"
of rain expected. Farther west amounts should be less than half an
inch.
Temperatures will quickly drop this evening, with the rain changing
over to snow. Have this occurring from 00Z to 03Z. At this point the
best forcing will be across the mountains, where snowfall rates
could top an inch an hour for several hours, especially along the
higher ridges of the northern mountains. The 12Z NAM sounding at EKN
shows the saturated layer extends up to about -30C during this time
with decent lapse rates and lift. The moisture thins out by 06Z,
which should slow down snowfall rates, but we start adding better
upslope to mix. A fetch of moisture coming off Lake Michigan will
keep the low level moisture in place, keeping snow showers going
through the day for the northern mountains. Across the lowlands,
the lighter snow overnight will taper off to flurries Thursday.
Increased snowfall amounts across the mountains enough to warrant a
winter storm warning for the higher ridges of Pocahontas, Randolph
and Webster counties. Thinking we will hit warning criteria from the
overnight synoptic snow, but felt the upslope will be decent enough
to not end the warning too early. Also expanded the advisory another
tier of counties west, although this is more marginal as low level
and ground temps could hamper snow accumulation more here.
Winds will pick up overnight with gusts of up to 20kts across the
lowlands, and approaching 40kts for the higher ridges. Just below
advisory criteria there, but have included blowing snow mention
across the mountain counties. Will also mention isolated power
outage potential in HWO.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...
Weak low level WAA amid a mixed boundary layer and lingering
stratus will keep temperatures from falling too much Thursday
night. A weak system embedded within the mean longwave trof
pivots into the area Friday as a surface front drops south.
Models maintain some light QPF with this, especially across the
southern half of the CWA. Soundings indicate that despite some
warming at the surface Friday, much of this would fall as
snow...especially on the hilltops in the lowlands and of course
the mountains. There may be some minor accumulations, primarily
confined to the aforementioned areas. Temperatures were nudged
toward the cold side of the model guidance during the day.
Any mix or light rain would switch to snow before ending in the
Lowlands Friday evening. CAA sends surface temperatures below
freezing as partial clearing tries to take hold.
Low level thermal trof lingers over the area Saturday so while
the morning may start with some sunshine, I expect stratocu to
quickly develop as the day progresses with temperatures
remaining well below normal.
Upper heights build Saturday night with WAA creating for a
ridge/valley split in temperatures overnight as the sky clears.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...
The pattern takes a turn toward a warm and wet one early next
week with moist southwest flow taking hold as a series of waves
of low pressure ride along a stalling boundary just to our west.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1255 PM Wednesday...
Approaching storm system will bring deteriorating flight
conditions through the remainder of the day. Ceilings should
gradually drop into MVFR and then IFR by this evening at most
sites. MVFR to IFR visibilities also expected as rain moves in
from the west. Did not include any thunder mention, but cannot
rule a rumble or two across the far east late this afternoon or
this evening. Temperatures drop quickly after 00Z, so expecting
a changeover to snow, with periods of IFR overnight. Most
prolonged, widespread IFR expected across the mountains.
Elsewhere, went with PROB30 IFR coding with some uncertainty on
timing and intensity of snow. Conditions will gradually improve
from west to east on Thursday, with lingering upslope snow
showers across the northern mountains.
Winds will increase this evening into tonight, with gusts of
15-25kts out of the west to northwest lingering through much of
Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of category changes may vary. May
need an amendment to include thunder across the east.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H M H M M H H H H
HTS CONSISTENCY H H H M M H H H H H H H
BKW CONSISTENCY H L H H H H H H H M M H
EKN CONSISTENCY H H H L H M H H H H H H
PKB CONSISTENCY H H H M M M H M M H H H
CKB CONSISTENCY H H H H M H M H H H H M
AFTER 18Z THURSDAY...
Lingering mountain IFR possible in upslope snow showers into
Thursday night. IFR possible in snow Friday into Friday night
across south and east.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 PM this evening to 7 PM EST
Thursday for WVZ525.
Winter Storm Warning from 7 PM this evening to 7 PM EST
Thursday for WVZ522-523-526.
Winter Weather Advisory from 7 PM this evening to noon EST
Thursday for WVZ039-040-516>521.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZHazardous weather outlook, Feb 26, 2:31 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 231 PM EST Wed Feb 26 2020 WVZ039-040-516>521-271945- Upshur-Barbour-Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- 231 PM EST Wed Feb 26 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ522-523-526-271945- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 231 PM EST Wed Feb 26 2020 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ525-271945- Northwest Randolph- 231 PM EST Wed Feb 26 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-515-524-271945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh- Southeast Pocahontas- 231 PM EST Wed Feb 26 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Rain this afternoon will quickly switch to snow this evening. An inch or less of accumulation may occur tonight on primarily grassy and elevated surfaces. Slightly higher amounts may occur across southwest Virginia and southern and southeastern West Virginia. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Feb 26, 5:13 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EST Wed Feb 26 2020
WVZ523-525-526-262245-
Northwest Randolph-Northwest Pocahontas-Southeast Randolph-
513 PM EST Wed Feb 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES...
At 512 PM EST, a strong thunderstorm was located near Snowshoe, or 7
miles west of Cass Scenic Railroad, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Snowshoe, Mingo, Durbin, Monterville, Cheat Bridge, Bartow and Valley
Head.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3836 8002 3847 8021 3850 8020 3874 8002
3864 7990 3871 7978 3865 7962
TIME...MOT...LOC 2212Z 216DEG 32KT 3849 8006
12Local storm report, Feb 26, 5:24 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EST WED FEB 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL HUTTONSVILLE 38.71N 79.98W
02/26/2020 E0.75 INCH RANDOLPH WV PUBLIC
DIME SIZE HAIL.
&&Local storm report, Feb 26, 5:31 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EST WED FEB 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL BEVERLY 38.84N 79.87W
02/26/2020 E0.25 INCH RANDOLPH WV TRAINED SPOTTER
PEA SIZE HAIL.
&&Local storm report, Feb 26, 5:43 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EST WED FEB 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL DAILEY 38.80N 79.90W
02/26/2020 E0.50 INCH RANDOLPH WV PUBLIC
PEA TO MARBLE SIZE HAIL AND THUNDER.
&&Special weather statement, Feb 26, 5:47 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EST Wed Feb 26 2020
WVZ523-526-262315-
Northwest Pocahontas-Southeast Randolph-
547 PM EST Wed Feb 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
NORTHERN POCAHONTAS COUNTIES...
At 546 PM EST, a strong thunderstorm was located near Dailey, or 13
miles south of Elkins, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harman, Bowden, Glady and Dryfork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3880 7951 3861 7978 3871 7993
3902 7969 3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2246Z 222DEG 32KT 3873 7981
12Special weather statement, Feb 26, 6:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EST Wed Feb 26 2020
WVZ523-524-526-262345-
Southeast Pocahontas-Northwest Pocahontas-Southeast Randolph-
621 PM EST Wed Feb 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL RANDOLPH
AND EASTERN POCAHONTAS COUNTIES...
At 619 PM EST, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Cass Scenic
Railroad to 6 miles north of Neola. Movement was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Greenbank, Cass Scenic Railroad, Durbin, Dunmore, Arbovale, Bartow,
Minnehaha Springs, Frost and Boyer.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.
LAT...LON 3884 7953 3878 7951 3866 7960 3867 7962
3862 7962 3858 7966 3852 7966 3849 7970
3843 7969 3836 7973 3836 7976 3831 7981
3827 7979 3819 7992 3813 7994 3810 7993
3806 7996 3804 8016 3859 7984
TIME...MOT...LOC 2319Z 221DEG 23KT 3860 7982 3805 8010
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:17 AM EST | Winter Weather Advisory | RLX | Barbour, Fayette, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 38 hr |
| Feb 26, 2:28 PM EST | Winter Storm Warning | RLX | Pocahontas, Randolph, Webster | 26 hr |
| Feb 26, 4:14 PM EST | Special Weather Statement | RLX | Nicholas, Webster | 31 min |
| Feb 26, 4:41 PM EST | Special Weather Statement | RLX | Pocahontas | 34 min |
| Feb 26, 5:10 PM EST | Special Weather Statement | RLX | Randolph | 35 min |
| Feb 26, 5:13 PM EST | Special Weather Statement | RLX | Pocahontas | 32 min |
| Feb 26, 5:47 PM EST | Special Weather Statement | RLX | Randolph | 28 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.